To identify the minimum safe interval between tetanus-diphtheria (Td) and tetanus-diphtheria-acellular pertussis (Tdap) vaccines.
Literature was retrieved through a review of ImmunoFacts, the Centers for Disease Control and Prevention (CDC) Web site, MEDLINE (1966-February 2012) and International Pharmaceutical Abstracts (1970-February 2012) using the terms Tdap, Td, and interval. In addition, reference citations from publications identified were reviewed.
STUDY SELECTION AND DATA EXTRACTION:
All English-language articles identified from the data sources were evaluated. Studies addressing an interval of 2 years or less between Td and Tdap vaccines were included.
Two observational noninferiority studies have evaluated the safety of an interval of 2 years or less. The first involved a school-based immunization program to compare the safety of a single dose of Tdap given 18 months to 9 years after a tetanus and diphtheria toxoid–containing vaccine versus an interval of 10 or more years. Injection site erythema and swelling were increased among participants with shortened intervals between vaccines; however, no serious adverse events, entire limb swelling, or Arthus-like reactions were reported. The second study involved health care workers who received Tdap during a pertussis outbreak with the objective to compare safety of intervals less than 2 years between prior tetanus vaccination and Tdap with intervals 2 years or more. Criteria for noninferiority were met overall between the 2 intervals in terms of moderate and severe injection site reactions. Fever was more common with the shortened interval, as was any redness or any swelling. No serious adverse events were reported among the group with an interval of less than 2 years between vaccine administration.
Although well-designed randomized controlled trials are lacking, the current observational evidence and CDC provisional recommendations support a shortened interval between Td and Tdap vaccines to protect health care workers from pertussis. Intervals less than 2 years may be associated with an increased incidence of local injection site reactions.
Annals of Pharmacotherapy, Volume 46, Issue 6, pp 884-888